MAUDE Adverse Event Report: ALPHATEC SPINE, INC INVICTUS SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC INVICTUS SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 15025-095-050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 01/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned device is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
The tulip head of the screw broke off the shank while trying to remove it from a patient.
 
Additional Manufacturer Narrative
H6: health effect- clinical code: 4582.Health effect- impact code: 4629.Medical device problem code:1260.Component code: 568.Type of investigation: 3331; 10.Investigation findings: 3243.Investigation conclusions: 22.H10: review of the device history records did not identify any manufacturing or processing related irregularities related to the screw shank geometry, tulip geometry, or other physical features.Qir reports indicate all inspected features were acceptable.Material certs were present from the supplier (in compliance with >135 ksi yield strength requirements for shank) along with all other cofc's.No other indications of misuse or heavy wear on the screw tulip exterior, interfacing helical flange threads, or hexalobe-screwdriver interface were observed during evaluation.Explanted shank is fractured through the neck and into the base of the shank sphere.Collateral surface damage noted on screw shank from improvised explantation.Non atec extraction device is cold welded to the screw shank.Tulip head was separated from the construct via bolt cutters with rod still locked down in the tulip (with set screw).No evidence of set screw cross threading; set screw is securely locked down.It is unknown when the index surgery or revision surgery dates were.Index surgery trajectory and location are also unknown, but screw size (ø9.5mm x 50mm) suggests implantation in the sacropelvic regions.Supporting construct details and patient physical characteristics are also unknown.This failure is consistent with screw failure expectations observed when used in loading conditions that exceed the design parameters set forth in mechanical performance testing.In this instance, the pedicle screw appears to have been exposed to fatigue stresses beyond the performance loads for which it was designed or intended.This can be precipitated by environmental factors such as falls, patient postop weight bearing activity, or other adverse patient events.Other factors that may contribute to complications and adverse reactions (i.E.Construct instability) can include poor fusion development (non-union and/or pseudoarthrosis) or patient bmi.

Brand Name
INVICTUS SPINAL FIXATION SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino roble vida
carlsbad, CA 92008
6624293693
MDR Report Key13552984
Report Number2027467-2022-00005
Device Sequence Number14531349
Product Code NKB
UDI-Device Identifier00190376118994
UDI-Public00190376118994
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K181677
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number15025-095-050
Device Catalogue Number15025-095-050
Device Lot Number8784702
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2022
Supplement Date Received by Manufacturer01/18/2022
Initial Report FDA Received Date02/17/2022
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown